Louisiana, 2012

Hail and Damaging Winds in Louisiana, July 20, 2012

July 20, 2012 · NWS SHV · 9 events in 3 counties and zones

Severe thunderstorms rolled through the Four State Region during the afternoon and evening of July 20th. These storms developed ahead of a cold front situated in Northern Arkansas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Severe thunderstorms rolled through the Four State Region during the afternoon and evening of July 20th. These storms developed ahead of a cold front situated in Northern Arkansas. These storms moved south along the eastern fringes of an upper ridge centered over the Central Plains. Isolated Storms produced wind damage in McCurtain County in Southeast Oklahoma and Howard County in Southwest Arkansas. Hail up to golf ball size hail and wind damage was produced across some parishes in North Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 20, 1:33 PM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jul 20, 1:33 PM CST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
233 PM CDT FRI JUL 20 2012

.DISCUSSION...
LITTLE IN WAY OF CONVECTION THUS FAR...ALONG A DIFFUSE FRONTAL
BOUNDARY DRAPED EAST TO WEST ACROSS CENTRAL AR INTO WESTERN TN.
HOWEVER...MID LVL SHEAR AXIS LOCATED NEAR THE COAST...HAS BEEN A
MAJOR FOCUS FOR STOMRS FOR PAST SEVERAL HOURS. MEANWHILE...ANOTHER
BOUNDARY EAST TO WEST...OVER CENTRAL MS...HAS BEEN TRYING TO
SPUTTER ISOLD CONVECTION NEAR I-20 CORRIDOR...WITH VERY LIMITED
SUCCESS. MODELS CONTINUE TO POINT AT STG TSTM DEVELOPMENT TODAY.
WITH HEAT AND INSTABILITY...STORMS WILL DEVELOP RAPIDLY...AND
CONTAIN HIGH POTENTIAL FOR GUSTY WINDS. BEST CHANCE FOR STG TSTMS
APPEAR TO BE SUNDAY AND REFLECTED THIS BY MENTION OF SCT TSTMS
WITH GUSTY WINDS...AS SFC LOW DEVELOPS ALONG FRONTAL BOUNDARY
CURRENTLY TO NORTH...THAT SAGS INTO REGION. PLENTIFUL MOISTURE
SEEMS TO HANG AROUND FOR MUCH OF THE WEEK...WITH LITTLE IF ANY
BREAK IN THE HEAT. FAIRLY PERSISTENT WTH TEMPS...WHICH MAY MEAN
HEAT ADVISORIES MAY CONTINUE FOR MUCH OF THE WEEK AS THE UPPER
RIDGE CONTINUES TO HANG OUT TO OUR NORTH. WILL GO WITH ISOLD
DIURNAL CONVECTION FOR MOST OF THE WEEK...BEGINNING MONDAY./VII/.

&&

.AVIATION...
CONVECTION HAS BEGUN TO RAPIDLY DEVELOP NORTH OF THE I-30 CORRIDOR
IN SE OK/SW AR JUST AHEAD OF AN APPROACHING COLD FRONT. A VERY
UNSTABLE AIRMASS WILL CONTINUE TO PROMOTE FAST DEVELOPING AND TALL
TSTMS. THIS WILL LEAD TO A HIGH POTENTIAL FOR DOWNBURSTS AND
DAMAGING WINDS AS THE STORMS COLLAPSE. KLFK SHOULD BE FAR ENOUGH
SOUTH TO NOT BE IMPACTED BY THE FIRST ROUND OF ACTIVITY THIS
EVENING. BEST CHANCES WILL BE ALONG AND NORTH OF I-20 TONIGHT. TSTMS
WILL LIKELY PERSIST INTO THE OVERNIGHT HOURS AND THE THREAT WILL
GRADUALLY SHIFT FARTHER SOUTH TO INCLUDE AREAS SOUTH OF I-20
SATURDAY MORNING AS THE COLD FRONT CONTINUES TO ADVANCE.

DETERIORATING CONDITIONS SHOULD BE ANTICIPATED IN THE VICINITY OF
ANY CONVECTION. HOWEVER...VFR CONDITIONS SHOULD GENERALLY PREVAIL
EXCEPT FOR SOME PATCHY AND SHORT LIVED MVFR CIGS/VSBYS AROUND
21/12Z. WEST OR SOUTHWEST WINDS AHEAD OF THE FRONT SHOULD BE 5-10
KTS THIS EVENING BEFORE INCREASING TO BETWEEN 10-15 KTS BY 21/15Z.
WINDS WILL VEER AND BECOME NELY AFTER THE FRONT PASSES. /09/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  78  99  76  98  78 /  30  30  20  20  20
MLU  77  95  77  96  76 /  40  40  20  30  30
DEQ  71 101  76 101  75 /  20  20  10  10  10
TXK  79 101  78 100  76 /  20  20  10  10  10
ELD  75  99  76  99  75 /  30  30  10  20  20
TYR  77 100  76  99  78 /  20  30  20  20  20
GGG  77 100  76  98  77 /  20  30  20  20  20
LFK  76  98  76  97  76 /  20  30  30  20  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: ARZ050-051-059>061-070>073.

LA...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: LAZ001>006-010>012.

OK...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: OKZ077.

TX...HEAT ADVISORY FROM NOON TO 9 PM CDT SATURDAY FOR THE FOLLOWING
     ZONES: TXZ096-097-108>112-124>126-136>138-149>153-165-166.

&&
Hazardous weather outlook, Jul 20, 10:59 AM CST, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1159 AM CDT FRI JUL 20 2012

ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-211700-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-CADDO-BOSSIER-WEBSTER-CLAIBORNE-DE SOTO-RED RIVER-
BIENVILLE-SABINE LA-NATCHITOCHES-MCCURTAIN-BOWIE-FRANKLIN-TITUS-
CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-
RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ARKANSAS...NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS
AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED LATE AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS MAY
POSSIBLY DEVELOP. HOT TEMPERATURES THIS AFTERNOON WILL CONTRIBUTE
TO THE POTENTIAL FOR STRONG GUSTY WINDS TO OCCUR WITH ANY STORMS
THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE VERY ISOLATED NATURE OF ANY POSSIBLE SEVERE
WEATHER...ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

ARZ073-LAZ005-006-013-014-019>022-211700-
UNION AR-LINCOLN-UNION LA-JACKSON-OUACHITA-WINN-GRANT-CALDWELL-
LA SALLE-
1159 AM CDT FRI JUL 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS AND NORTH CENTRAL LOUISIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO DEVELOP. HOT TEMPERATURES AND DEEP MOISTURE WILL
CONTRIBUTE TO THE POTENTIAL FOR STRONG TO POSSIBLY DAMAGING WIND
GUSTS...AND LOCALLY HEAVY RAINFALL...WITH ANY STORMS THAT MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

SCATTERED STRONG THUNDERSTORMS WILL BE ONCE AGAIN POSSIBLE ON
SATURDAY ACROSS THE EASTERN HALF OF THE REGION INCLUDING PORTIONS
OF NORTH CENTRAL AND NORTHEAST LOUISIANA. THESE STORMS COULD
PRODUCE STRONG WIND GUSTS SATURDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WHILE ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE REGION TODAY...WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED
THROUGH TONIGHT. ACTIVATION OF EMERGENCY MANAGEMENT
PERSONNEL...AMATEUR RADIO OPERATORS...AND STORM SPOTTERS IS NOT ANTICIPATED.

VII

In the hours before

Special weather statement, Jul 20, 1:01 PM CST, 2 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
201 PM CDT FRI JUL 20 2012

ARZ050-059-OKZ077-201945-
LITTLE RIVER-MCCURTAIN-SEVIER-
201 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 245 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND SEVIER...
IN SOUTHEAST OKLAHOMA...
     MCCURTAIN...

INCLUDING THE FOLLOWING LOCATIONS...
     CERROGORDO...WEST LINE...WEST OTIS...EAGLETOWN...GOODWATER...
     HAWORTH AND SHINEWELL...

AT 157 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 12 MILES WEST OF DE QUEEN...MOVING
SOUTH AT 10 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

09
Special weather statement, Jul 20, 1:56 PM CST, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
256 PM CDT FRI JUL 20 2012

ARZ050-051-202045-
HOWARD-SEVIER-
256 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 345 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HOWARD AND SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...CENTER POINT...CORINTH...DIERKS...LOCKESBURG...
     MINERAL SPRINGS...NASHVILLE...SARATOGA AND TOLLETTE...

AT 250 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR CENTER POINT...OR 7 MILES
SOUTHEAST OF DIERKS...MOVING SOUTHWEST AT 10 MPH.

SMALL HAIL...AND WINDS AROUND 40-50 MPH ARE EXPECTED WITH THIS STORM.

04
Special weather statement, Jul 20, 3:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
420 PM CDT FRI JUL 20 2012

ARZ060-061-202215-
HEMPSTEAD-NEVADA-
420 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     BLEVINS...EMMET...HOPE...PERRYTOWN AND PRESCOTT...

AT 417 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR ANTOINE...OR 15 MILES EAST OF
MURFREESBORO...MOVING SOUTH AT 15 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

VII
Special weather statement, Jul 20, 3:55 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
455 PM CDT FRI JUL 20 2012

LAZ014-202230-
OUACHITA-
455 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 530 PM CDT...FOR THE FOLLOWING
PARISH...

IN NORTH CENTRAL LOUISIANA...
     OUACHITA...

INCLUDING THE FOLLOWING LOCATIONS...
     BROWNSVILLE-BAWCOMVILLE...CLAIBORNE...MONROE...RICHWOOD AND WEST
     MONROE...

AT 451 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR WEST MONROE...MOVING SOUTH AT 10
MPH.

PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

ELEVEN
Special weather statement, Jul 20, 3:58 PM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
458 PM CDT FRI JUL 20 2012

ARZ059-070-TXZ097-202300-
BOWIE-LITTLE RIVER-MILLER-
458 PM CDT FRI JUL 20 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 600 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     LITTLE RIVER AND MILLER...
IN NORTHEAST TEXAS...
     BOWIE...

INCLUDING THE FOLLOWING LOCATIONS...
     MANDEVILLE...OGDEN...TEXARKANA...NASH AND WAKE VILLAGE...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR OGDEN...OR 8 MILES NORTH OF
TEXARKANA...MOVING SOUTH AT 5 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

24

The radar

The Shreveport radar (KSHV), 159 km away, was scanning. The volume nearest the first event began at 22:00 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 4 hail. Local standard time, as filed.

Hail, Ouachita

When
July 20, 4:00 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
32.510, -92.150

Golf ball sized hail was reported at the Stella-Mill Street exit on I-20 in West Monroe.

Thunderstorm Wind, Ouachita

When
July 20, 4:00 PM CST
Where
Ouachita County, 1.35 mi ENE of Steven
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.510, -92.150

Numerous trees and power lines were downed throughout West Monroe and surrounding areas.

Hail, Ouachita

When
July 20, 4:00 PM CST
Where
Ouachita County, West Monroe
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.520, -92.120

Hail fell at the television station in West Monroe.

Thunderstorm Wind, Ouachita

When
July 20, 4:57 PM CST
Where
Ouachita County, 2.23 mi SW of Maidoo
Measured
52 kt (60 mph) estimated gust
Reported by
Utility Company
Coordinates
32.380, -92.150

Powerlines were blown down well south of West Monroe.

Thunderstorm Wind, Caldwell

When
July 20, 5:20 PM CST
Where
Caldwell County, 1.89 mi WNW of Columbia Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.130, -92.080

Large tree limbs were blown down near Columbia, Louisiana.

Thunderstorm Wind, Caldwell

When
July 20, 5:45 PM CST
Where
Caldwell County, 0.59 mi W of Columbia
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.100, -92.090

Local law enforcement reported a tree down across Hwy. 4 west of Columbia, Louisiana.

Hail, Caldwell

When
July 20, 6:09 PM CST
Where
Caldwell County, 3.51 mi E of Copenhagen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.030, -91.990

Quarter sized hail fell for 5 minutes on Cox Road southeast of Columbia, Louisiana.

Hail, Caldwell

When
July 20, 6:18 PM CST
Where
Caldwell County, 5.67 mi ESE of Copenhagen
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
32.000, -91.960

Quarter sized hail was reported southeast of Columbia, Louisiana.

Thunderstorm Wind, La Salle

When
July 20, 6:23 PM CST
Where
La Salle County, 1.76 mi E of Olla Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.900, -92.190

Trees were downed east of Olla, Louisiana.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2012Every state in 2012This day in weather historyWarnings in Louisiana, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 386998, 386999, 387000, 387001, 387002, 387003, 387004, 387005, 387007.